A nurse is assessing a 58-year-old patient with sepsis and hypotension, who is suspected of having acute kidney injury (AKI). Which assessment finding would be the MOST significant indicator of severe AKI requiring immediate intervention?
1Serum creatinine increased from 1.0 mg/dL to 3.0 mg/dL over 48 hours
2Urine output decreased to 200 mL over the past 24 hours
3Blood urea nitrogen (BUN) level elevated to 60 mg/dL
4Serum potassium level of 7.2 mEq/L with peaked T waves on ECG✓ 정답
해설
Hyperkalemia with ECG changes (peaked T waves) is a life-threatening emergency in AKI requiring immediate intervention to prevent fatal arrhythmias. Other findings (creatinine rise, oliguria, elevated BUN) are severe but less urgent.
Core Nursing Explanation
This question tests the critical skill of prioritizing life-threatening complications in a patient with Acute Kidney Injury (AKI). In a patient with sepsis and hypotension, AKI is a common and serious complication. While all the findings indicate significant kidney dysfunction, the nurse must identify which one poses an immediate threat to life and requires urgent action.
Key Concept Analysis: The core theme is the complications of AKI. AKI leads to the retention of waste products (creatinine, BUN) and electrolytes (potassium, phosphate). Among these, Key Point!Hyperkalemia (elevated serum potassium) is the most immediately dangerous because it can cause fatal cardiac arrhythmias, such as ventricular fibrillation or asystole. Electrocardiogram (ECG) changes like peaked T waves are a direct sign of cardiac muscle irritability due to high potassium levels.
Answer Rationale: Option 4 is correct because it describes a Serum potassium level of 7.2 mEq/L (normal is typically 3.5-5.0 mEq/L) with corresponding ECG changes. This combination signals that the hyperkalemia has progressed to a point where it is directly affecting cardiac conduction, making it a life-threatening emergency. Immediate interventions are required, such as administering calcium gluconate to stabilize the cardiac membrane, insulin and glucose to shift potassium into cells, and possibly dialysis.
Distractor Analysis:
Watch out for confusion! Option 1 (Rapid rise in creatinine) and Option 3 (Elevated BUN) are classic laboratory markers of AKI severity and are very concerning. They guide diagnosis and long-term management but do not, by themselves, constitute an immediate cardiac emergency.
Option 2 (Urine output of 200 mL/24h) defines oliguria and indicates severe kidney dysfunction. While it requires intervention (e.g., fluid challenge, diuretics if not hypovolemic), the urgency is lower than for a condition that can cause sudden cardiac arrest within minutes.
Related Concepts: This question integrates knowledge of renal pathophysiology, electrolyte imbalances, and ECG interpretation. It reinforces the nursing principle of always assessing for and addressing threats to the ABCs (Airway, Breathing, Circulation) first. Hyperkalemia is a direct threat to "Circulation."Nursing Clinical Practice GuideClinical Scenario: You are the nurse for Mr. Johnson, a 58-year-old man admitted with urosepsis. He is on a norepinephrine drip for hypotension. His latest lab results show a potassium of 7.1 mEq/L, and the monitor shows tall, peaked T waves.
Nursing Intervention Strategy:
1. Assessment & Notification: Immediately assess the patient's level of consciousness, vital signs, and cardiac rhythm. Call the provider STAT and report the critical lab value and ECG findings.
2. Immediate Actions: As per protocol/order, prepare for emergency administration of:
Calcium gluconate or chloride: To stabilize the cardiac cell membrane. Administer IV push slowly while monitoring the ECG.
Insulin and glucose: (e.g., 10 units regular insulin IV with 50 mL of 50% dextrose) to drive potassium into cells. Monitor blood glucose closely afterward.
Sodium bicarbonate: May be given if metabolic acidosis is present, to shift potassium into cells.
Beta-2 agonist (e.g., albuterol): Via nebulizer to promote cellular uptake of potassium.
3. Definitive Therapy: Prepare the patient for potential renal replacement therapy (dialysis), which is the definitive treatment to remove potassium from the body in severe AKI.
Patient Safety and Precautions:
- Continuously monitor cardiac rhythm. Have emergency equipment (crash cart, defibrillator) readily accessible.
- Do NOT administer potassium-containing IV fluids or medications (e.g., Potassium Chloride (KCl)).
- Restrict dietary potassium intake (avoid bananas, oranges, potatoes, tomatoes).
- Monitor for signs of hypokalemia after treatment begins.
Nursing Procedure & Medication FlowAdministering Calcium Gluconate for Hyperkalemia:
1. Verify order and perform independent double-check.
2. Use a large vein for IV administration; infiltration can cause severe tissue necrosis.
3. Administer slowly (e.g., over 5-10 minutes) while continuously monitoring the ECG.
4. Effect is rapid but temporary (lasts about 30-60 minutes), buying time for other treatments to work.
Key Calculation: When giving insulin for hyperkalemia, remember the risk of hypoglycemia. After administering IV insulin/dextrose, check blood glucose every 30-60 minutes for several hours.
A Word from Your Senior Nurse
"In the chaos of a septic patient with multiple problems, it's easy to get overwhelmed by all the abnormal labs. This question teaches you to triage by threat to life. A potassium of 7.2 with ECG changes isn't just a number on a page—it's a ticking time bomb for the heart. Your ability to recognize this, act swiftly, and initiate the correct sequence of interventions (calcium first to protect the heart!) is what separates a task-completer from a life-saving nurse. Always connect the lab value to the patient's physiology: high K+ = irritable heart muscle = risk of stopping. That's the kind of critical thinking the NCLEX and real nursing demand."
Acute Kidney Injury — Sudden loss of kidney function over hours to days, leading to accumulation of waste products and electrolyte imbalances.
Hyperkalemia — A serum potassium level >5.0 mEq/L. A level >6.5 mEq/L or with ECG changes is a medical emergency due to risk of fatal arrhythmias.
Oliguria — Reduced urine output, defined as <400 mL/24h in adults. In critical care, often defined as <0.5 mL/kg/hr.
Peaked T Waves — An ECG finding where the T waves are tall, narrow, and symmetric. An early sign of hyperkalemia, indicating altered cardiac repolarization.
Sepsis — A life-threatening organ dysfunction caused by a dysregulated host response to infection. A common cause of AKI due to hypotension and inflammation.